Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 4, 2003, 10:57 PM CDT for Clark County, Scotland County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 10:57 PM CDT (03:57 UTC)
- Expired
- May 4, 2003, 11:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 174 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 483 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
635 WUUS53 KDVN 050357 SVRDVN MOC045-199-050445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1057 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN NORTHEAST MISSOURI SCOTLAND COUNTY IN NORTHEAST MISSOURI * UNTIL 1145 PM CDT * AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHWEST OF ARBELA... OR 5 MILES SOUTHEAST OF MEMPHIS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... ETNA BY 1100 PM CDT. WYACONDA BY 1105 PM CDT. LURAY BY 1110 PM CDT. ASHTON BY 1115 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4051 9218 4032 9216 4032 9158 4056 9171 $$ NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:25 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 4, 9:25 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 925 PM CDT SUN MAY 4 2003 SOME CHANGES TO EARLIER THINKING. SURFACE LOW POSITIONED ROUGHLY NORTH OF ST. JOSEPH MO...WITH WARM FRONT SOUTHEAST THROUGH CENTRAL MO...WHILE DRYLINE EXTENDS THROUGH EASTERN KS. PRESSURE FALL BULLSEYE OVER SOUTHERN IL SUGGESTS WARM AIR WILL NOT GET HERE...SO AT BEST JUST OCCLUSION WILL PASS ACROSS THE SOUTH. THEREFORE...BEING SO MOIST...DIFFICULT TO GET SEVERE WIND ASIDE FROM INTERNAL GRAVITY WAVE (NON-TSTM STRAIGHT LINE WINDS) OF 50 TO 60 MPH WHICH SWEPT ACROSS AREAS FROM NORTHEAST SCOTT CO THROUGH CLINTON COUNTY INTO OUR NORTHWEST IL COUNTIES...WITH SPORADIC REPORTS OF DAMAGE. THREAT NEXT SEVERAL HOURS WILL REMAIN WITH LARGE HAIL UP TO NICKEL SIZE WITH ELEVATED STORMS. HEAVY RAIN AND MINOR FLOODING WILL ALSO BE A PROBLEM...WITH WET GROUND FROM RECENT RAINS AND ADDITIONAL RAINS OF 3/4 TO 1 INCH POSSIBLE. WILL SEND UPDATES SHORTLY TO MAINLY ADJUST TEMPS...AND WINDS. DVN... IA...NONE IL...NONE. MO...NONE. 05
Hazardous weather outlook, May 4, 7:54 PM CDT, 3 hours 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 754 PM CDT SUN MAY 4 2003 ...SEVERE WEATHER POSSIBLE THIS EVENING AND OVERNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL REMAIN WIDESPREAD OVER THE REGION THIS EVENING AND OVERNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL UP TO NICKEL SIZE AND DAMAGING WINDS TO 60 MPH. OF CONCERN ALSO...IS THE POTENTIAL FOR FLASH FLOODING. RECENT HEAVY RAINS HAVE MOISTENED SOILS CONSIDERABLY...THEREFORE ANY ADDITIONAL HEAVY RAIN COULD RESULT IN EXCESSIVE RUNOFF AND FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ALSO...COUNTRY ROADS...FARMLANDS AND OTHER LOW LYING AREAS WILL BE SUBJECT TO MINOR FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LARGE AND SLOW MOVING STORM SYSTEM WILL THEN SHIFT ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON MONDAY. THIS SYSTEM WILL BE CLOSE ENOUGH TO THE AREA TO POSSIBLY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS IN UNSTABLE CONDITIONS THAT WILL DEVELOP BY MONDAY AFTERNOON. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE HAIL LARGE ENOUGH TO BE CONSIDERED SEVERE...AND SOME LOCALIZED DOWNBURSTS TO 60 MPH. EMERGENCY MANAGERS AND SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND AGAIN TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. && UPCOMING SPOTTER TRAINING CLASSES: May 6, 2003: Training - Chadwick, IL - 7 pm Severe weather and tornado spotter training will be conducted in Chadwick, Illinois (Carroll County) at the fire department at 7 pm. This will be a free 2 hour class. For additional information, contact county ESDA coordinator Greg Miller. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn 05
In the hours before
Special weather statement, May 4, 5:41 PM CDT, 5 hours 16 minutes before
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 541 PM CDT SUN MAY 4 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS UNTIL 11 PM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING COUNTIES...IN SOUTHEAST IOWA...DES MOINES...HENRY... JEFFERSON...LEE AND VAN BUREN. IN NORTHEAST MISSOURI THIS WATCH INCLUDES...CLARK AND SCOTLAND COUNTIES...AND IN WEST CENTRAL ILLINOIS IT INCLUDES...HENDERSON...WARREN...HANCOCK AND MCDONOUGH COUNTIES. THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF NICKELS AND VERY HEAVY RAIN. RAINFALL AMOUNTS OF UP TO 1 INCH IN UNDER AN HOUR WILL BE POSSIBLE...CREATING LOCALIZED FLOODING OF LOW LYING OR POORLY DRAINED AREAS. LOCATIONS THAT SEE REPEATED THUNDERSTORMS WILL EXPERIENCE HIGHER RAINFALL AMOUNTS AND THE POTENTIAL FOR FLOODING OF CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 05
Special weather statement, May 4, 8:28 PM CDT, 2 hours 29 minutes before
ILZ001-002-007-009-050330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 828 PM CDT SUN MAY 4 2003 ...HIGH WINDS MOVING ACROSS FAR NORTHWEST ILLINOIS THIS EVENING... A WAVE OF HIGH WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL CONTINUE TO MOVE ACROSS FAR NORTHWEST ILLINOIS THROUGH 930 PM. THESE WINDS WILL GUST OVER 50 MPH AND MAY RESULT IN SOME MINOR TREE DAMAGE AND POWER OUTAGES AS IT FOLLOWS A CLUSTER OF THUNDERSTORMS MOVING INTO NORTH CENTRAL ILLINOIS. THE NATIONAL WEATHER SERVICE HAS RECEIVED SEVERAL REPORTS INDICATING A WAVE OF VERY STRONG WINDS...AS STRONG AS 55 MPH...WAS MOVING INTO FAR NORTHWEST ILLINOIS. THIS HAS RESULTED IN POWER OUTAGES AND REPORTS OF TREES AND TREE BRANCHES DOWN FROM CLINTON COUNTY IOWA INTO CARROLL COUNTY ILLINOIS. PEOPLE IN NORTHWEST ILLINOIS SHOULD PREPARE FOR VERY STRONG WINDS THROUGH 10 PM. SECURE OUTDOOR OBJECTS AND STAY AWAY FROM WINDOWS WHEN HIGH WINDS OCCUR. KEEP A FLASHLIGHT AND BATTERY POWERED RADIO HANDY IN THE EVENT THE POWER GOES OUT. ADDITIONAL THUNDERSTORMS IN EASTERN IOWA WILL CONTINUE TO MARCH NORTHEAST AND AFFECT NORTHWEST ILLINOIS THROUGH 11 PM. THESE WILL PRODUCE HEAVY RAINFALL AMOUNTS AND POSSIBLY PEA SIZE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR UPDATES AND POSSIBLE WARNINGS. SHEETS
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.